Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

April 23, 2017Oconee County, Georgia

NWS Atlanta, GA issued this special weather statement at Apr 23, 2017, 3:00 PM EDT for Oconee County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2017, 3:00 PM EDT (19:00 UTC)
Expired
Apr 23, 2017, 3:30 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Hail
0.75 in
Wind
50

County Oconee County, GA

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WWUS82 KFFC 231900
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
300 PM EDT SUN APR 23 2017
 
GAZ037-049-231930-
Morgan GA-Oconee GA-
300 PM EDT SUN APR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN AND SOUTHEASTERN
OCONEE COUNTIES UNTIL 330 PM EDT...

At 258 PM EDT...a strong thunderstorm was over Apalachee, or near
Madison...moving northeast at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...heavy rain 
           and frequent cloud to ground lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Bostwick, Bishop, Farmington and Apalachee. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3371 8337 3370 8340 3369 8340 3363 8349
      3367 8355 3385 8344 3377 8328 3377 8329
TIME...MOT...LOC 1858Z 222DEG 17KT 3369 8347 

HAIL...0.75IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Apr 23, 1:26 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 23, 1:26 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
126 PM EDT Sun Apr 23 2017

.PREV DISCUSSION... /Issued 941 AM EDT Sun Apr 23 2017/

UPDATE...
A cold front will continue to push south through much of GA today.
Currently a wave of low pressure is moving along the boundary
across far north GA. Regional radar shows widespread precipitation
associated with this system across the north and western portions
of the CWFA. Think only isolated thunder is possible for the next
few hours. For the afternoon, do think the best chances for
thunderstorms will be in the areas that have remained free of
thick cloud cover this morning (especially along and east of
Interstate 85). Scattered strong storms will be possible, with
potential for an isolated severe thunderstorm. The primary modes
of severe weather would be wind gusts up to 60mph and hail up to
an inch. Thunderstorms would also be capable of producing locally
heavy rainfall.

PREV DISCUSSION... /Issued 731 AM EDT Sun Apr 23 2017/

PREV DISCUSSION... /issued 350 AM EDT Sun Apr 23 2017/

SHORT TERM /Today through Monday/...
Latest surface analysis across the area shows low pressure over
North Alabama and North GA at this hour. Frontal boundary extends
from this feature through Southern Alabama and Mississippi and
into the Gulf of Mexico although the most significant of the drier
and cooler air resides further upstream over the Tennessee and
Mississippi Valleys. At the upper levels...closed upper low just now
entering the Tennessee Valley and continuing to strengthen as it
drops SE. Continue to see showers and isolated thunderstorms stream
across the area from time to time with most of the TSRA of the
elevated variety given surface CAPE values near zero.

Through the remainder of the morning hours...strengthening
approaching upper low will allow for a stronger diffluent pattern
o develop maximizing lift by 15Z. If we were a bit more
unstable...then concern would be higher across the North given
shear values but an abundant of low clouds should keep activity
benign there. Could get more interesting to the south where CAPE
values will increase to 1000 to 1500 J/KG by the afternoon hours.
Although shear not quite as high...could still see some isolated
strong to severe storms with strong gusty winds and modest hail
potential given continued cold temps aloft.

Low moves east of the area through tonight but even into
Monday...models continue to show some weak instability in the wrap
around environment. Would not be surprised to see some additional
small hail reports Monday afternoon given 500mb temps approaching
-18C.

As far as rainfall is concerned...already seen an inch to close to
an inch and a half from Rome to Cleveland and points northward.
Anticipate another inch and a half to almost 2 over the same areas
but with enough time displacement to preclude any significant
flood potential. Only isolated flood issues anticipated and will
forego any flood watches for now.

Deese

LONG TERM /Monday Night through Saturday/...
All of the activity during the short term period will be pushing
east out of the CWA by the beginning of the long term forecast
period on Monday night. The slow moving closed H5 low will be
centered in the vicinity of Georgia and SC coastline...with
associated sfc low centered just downstream off the NC/SC coastline.
Wrap-around shower activity associated with this system will be
mainly confined to eastern counties and should gradually push east
through the overnight hours...leaving the CWA dry with mid level
heights beginning to rise.

Tuesday and Wednesday look to be very dry and pleasant as a weak mid
level shortwave ridge builds in and weak high pressure takes over at
the surface. Could see some lingering lower level cloud cover
Tuesday...but temps should begin to rebound with highs upper 70s to
low 80s Tues and mid-upper 80s Wednesday.

The weak shortwave ridge will begin to shift to the east of the
region late Wednesday into Thursday. Upstream pattern shows an
elongated trough building into the Western and Central US...with
several notable embedded shortwave troughs responsible for the
development of numerous sfc waves along a frontal boundary. This
frontal boundary will push toward the CWA early Thursday.
Deterministic models begin to diverge somewhat around this
time...but both agree the front will stall across the state by
Thursday night...which makes sense given large displacement from
parent system. Plenty of instability should allow for thunderstorm
development in the vicinity of this boundary...but weak shear argues
against robust organization at this time.

00z EC came more in line with 00z GFS tonight with a broad mid level
closed low developing within the broad cyclonic flow across the
Western/Central US...which is also now being reflected in the
ensemble data. Given this solution...strong cyclogenesis should take
place in the lee of the Rockies next weekend. This should kick the
stalled boundary across our area north as a warm front as it moves
east into the Midwest/Great Lakes... with the associated cold
front expected to approach the area at the end of the long term.

Kovacik

&&

.AVIATION...
18Z Update...
Thunder should remain to the south and east of ATL this afternoon.
However, vsbys/cigs will be impacted by the showers through the
late afternoon. A wind shift is likely between 19z and 20z to the
SW. Cigs are expected to go MVFR after the heavier precip for a
few hours, but should go IFR overnight with low clouds and patchy
drizzle. Winds may also flirt with due north right before 12z,
but should mostly stay on the west side. Cigs will gradually
improve through mid to late morning on Monday.

//ATL Confidence...18Z Update...
Medium confidence all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  54  66  54 /  90  90  40  30
Atlanta         70  55  68  56 /  90  60  30   5
Blairsville     62  50  66  51 /  90  80  40  10
Cartersville    67  54  69  54 /  90  60  20   5
Columbus        73  54  71  56 /  70  30  10   0
Gainesville     65  53  67  55 /  90  80  40  20
Macon           79  54  69  55 /  80  70  20   5
Rome            67  53  72  53 /  90  60  20   5
Peachtree City  71  53  67  53 /  80  50  20   5
Vidalia         85  60  72  57 /  70  70  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 23, 11:40 AM EDT, 3 hours 20 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
1140 AM EDT Sun Apr 23 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1140 AM EDT Sun Apr 23 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered strong and isolated severe thunderstorms will be possible
today and tonight over portions of north and central Georgia as a
cold front moves through the region. The greatest severe risk will
generally south of I-20 and east of I-85 during the afternoon and
evening hours. Damaging wind, frequent lightning, and heavy rainfall
are the primary threats. Large hail is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There is a slight chance for thunderstorms Monday across the eastern
half of north and central Georgia. At this time, no severe
thunderstorms are expected.

No hazardous weather is expected Tuesday through Wednesday.

Thunderstorms will return to the forecast on Thursday and then
again next weekend as several frontal systems approach the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Apr 23, 2:29 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
229 PM EDT SUN APR 23 2017

GAZ037-047-049-231900-
Morgan GA-Walton GA-Oconee GA-
229 PM EDT SUN APR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...EASTERN
WALTON AND SOUTHEASTERN OCONEE COUNTIES UNTIL 300 PM EDT...

At 228 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Rutledge, or 7 miles west of Madison...
moving northeast at 20 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Rutledge, Bostwick, Hard Labor Creek State Park and Apalachee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3370 8340 3369 8340 3354 8358 3358 8367
      3380 8355 3371 8337
TIME...MOT...LOC 1828Z 214DEG 15KT 3360 8360

WIND...50MPH
Special weather statement, Apr 23, 3:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
300 PM EDT SUN APR 23 2017

GAZ037-049-231930-
Morgan GA-Oconee GA-
300 PM EDT SUN APR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN AND SOUTHEASTERN
OCONEE COUNTIES UNTIL 330 PM EDT...

At 258 PM EDT...a strong thunderstorm was over Apalachee, or near
Madison...moving northeast at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...heavy rain
           and frequent cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Bostwick, Bishop, Farmington and Apalachee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3371 8337 3370 8340 3369 8340 3363 8349
      3367 8355 3385 8344 3377 8328 3377 8329
TIME...MOT...LOC 1858Z 222DEG 17KT 3369 8347

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:03 PM EDTSpecial Weather StatementFFCWalker27 min
Apr 23, 6:00 AM EDTSpecial Weather StatementFFCHenry, Rockdale, Walton45 min
Apr 23, 6:45 AM EDTSpecial Weather StatementFFCBarrow, Clarke, Madison, Oconee, Rockdale, Walton45 min
Apr 23, 11:31 AM EDTRiver Flood WarningFFCDade30 hr
Apr 23, 2:29 PM EDTSpecial Weather StatementFFCMorgan31 min
Apr 23, 4:04 PM EDTSpecial Weather StatementFFCRockdale, Walton26 min
Apr 23, 4:15 PM EDTSpecial Weather StatementFFCJasper30 min
Apr 23, 4:43 PM EDTSpecial Weather StatementFFCJasper32 min
Apr 23, 4:45 PM EDTSpecial Weather StatementFFCMacon30 min
Apr 23, 5:07 PM EDTSevere Thunderstorm WarningFFCHouston, Macon, Peach23 min
Apr 23, 5:22 PM EDTSpecial Weather StatementFFCJones23 min
Apr 23, 5:29 PM EDTSevere Thunderstorm WarningFFCBleckley, Houston, Peach, Twiggs31 min
Apr 23, 5:30 PM EDTFlash Flood WarningFFCGwinnett4 hr
Apr 23, 5:48 PM EDTFlash Flood WarningFFCNewton, Rockdale, Walton4 hr
Apr 23, 5:59 PM EDTSpecial Weather StatementFFCTwiggs31 min
Apr 23, 6:14 PM EDTSevere Thunderstorm WarningFFCTwiggs, Wilkinson31 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.